Nobody likes an upper respiratory infection. Bacterial infections of any kind can be extremely serious and require medical attention. But what happens when the medicine your doctor prescribes solves one problem while causing another?
We now know that fluoroquinolone antibiotics, which are commonly prescribed to treat upper respiratory infections and other bacterial infections, may directly lead to permanent nerve damage in the form of peripheral neuropathy.
The FDA issued an official warning in the fall of 2013, alerting the public to the risk of peripheral neuropathy when taking fluoroquinolones and requiring drug manufacturers to add the risk to its list of warnings on the product label. Unfortunately, many doctors continue to overprescribe these medications in spite of the documented risk of harm.
Fluoroquinolone antibiotics include name brands such as:
Peripheral neuropathy is a serious nerve disorder that occurs in the arms or legs. It can develop at any time while taking fluoroquinolones and may last for months or years after treatment ends. Some cases are permanent.
The signs and symptoms of peripheral neuropathy include:
• Changes in sensation to pain, touch, or temperature
• Changes in one's sense of body position